Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 83, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 18, 2003, 7:35 PM EDT for Aiken County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 7:35 PM EDT (23:35 UTC)
- Expired
- May 18, 2003, 8:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
761
WUUS52 KCAE 182335
SVRCAE
SCC003-190000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 800 PM EDT.
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GLOVERVILLE..MOVING
NORTHEAST AT 20 TO 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GLOVERVILLE.
NEW ELLENTON.
AIKEN.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3344 8202 3328 8192 3346 8148 3365 8161
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:23 PM EDT, 12 minutes earlier.
Area forecast discussion, May 18, 7:23 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 723 PM EDT SUN MAY 18 2003 WILL UPDATE THE FORECAST TO REMOVE MENTION OF EXPIRED TORNADO WATCH NUMBER 412. ALSO LOOKS LIKE THE WEDGE IS STRENGTHENING ACROSS THE NORTHERN AND CENTRAL MIDLANDS. TEMPS AND DEWPOINTS ARE FALLING A BIT. WINDS NORTHEAST AROUND 10 MPH. WE ARE SEEING DRIZZLE AT CAE AND SSC. WILL LOWER OVERNIGHT LOWS AND ADJUST WINDS. FCSTID = 10 CAE 66 71 63 75 / 60 60 20 30 AGS 64 72 62 75 / 60 60 20 40 SSC 65 70 63 74 / 70 70 20 30 OGB 66 71 66 75 / 60 60 20 40 .CAE... GA...NONE. SC...NONE. LM
Hazardous weather outlook, May 18, 11:00 AM EDT, 8 hours 35 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181700- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE COLUMBIA SC 1100 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.